Acetaminophen  |  Pain killers

Use Acetaminophen Safely

The Bottom Line

Acetaminophen is a safe and effective pain reliever when taken according to label instructions. But in overdose, it is a leading cause of liver damage and death.

The Full Story

Acetaminophen is a safe and effective pain reliever when taken according to label instructions. But in overdose, it is a leading cause of liver damage and death. Sometimes, people who overdose don't seek help in time, because there are no early symptoms to indicate trouble.

Acetaminophen is found in hundreds of preparations. It may be a single ingredient to relieve pain or fever. Or, it may be one ingredient in a combination medicine like a cough and cold preparation or a narcotic pain reliever.

If present in a medicine, acetaminophen will be listed on the ingredient label. The amount of acetaminophen per tablet or dose will be stated. The amount of drug that should be taken will also be found there, along with how often to take the drug.

Adults and children have become dangerously ill, even died, when they took too much acetaminophen. Here are some tips to keep you and your family safe.

  • Take ONLY the amount recommended on the label. Taking too much medicine, or taking it too often, can lead to liver damage in a day or two. (If recommended doses are not controlling your pain, contact your health care provider for advice.)
  • Do NOT take more than one product containing acetaminophen at a time. For example, if there is acetaminophen in your cold medicine, do not take another acetaminophen product to treat a headache.
  • Do NOT give adult-strength acetaminophen to children. Use a children's preparation. Give the correct amount for your child's age and weight. (If you have trouble understanding the label, contact your health care provider or pharmacist.)
  • If you drink alcohol regularly, ask your health care provider if acetaminophen is a safe drug for you to take.
  • Be sure that everyone who gives medicine to a child knows the schedule and coordinates dosing. Two or more people may give a child a dose of medicine if they don't check with each other.
  • Of course, be sure that all forms of acetaminophen and all medicines are locked up high, in their original containers with securely closed caps, so that children can't swallow them.

If you think that someone has swallowed too much acetaminophen, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away at 1-800-222-1222. Don't wait to see if symptoms develop - by then, it may be too late for effective treatment.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist


For More Information

Taking acetaminophen safely for consumers 


References

Hodgman MJ, Garrard AR. A review of acetaminophen poisoning. Crit Care Clin. 2012;28:499–516. http://dx.doi.org/10.1016/j.ccc.2012.07.006

Vogel J, Heard KJ, Carlson C, Lange C, Mitchell G. Dental pain as a risk factor for accidental acetaminophen overdose: a case-control study. Am J Emerg Med. 2011; 29:1125–1129.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Take ONLY the amount of acetaminophen recommended on the label.
  • Do NOT take more than one product containing acetaminophen at a time.
  • Do NOT give adult-strength acetaminophen to children.
  • If you drink alcohol regularly, ask your health care provider if acetaminophen is a safe drug for you to take.
  • Be sure that everyone who gives medicine to a child knows the schedule and coordinates dosing.

This Really Happened

A 22-year-old pregnant woman had had dental pain for weeks. Every day for about two weeks, she took about 12 extra-strength acetaminophen tables and 6 – 8 tablets of acetaminophen with codeine in an attempt to relieve the dental pain. She came to the emergency room complaining of abdominal pain; her heart rate and breathing rate were fast, her abdomen was tender, and the whites of her eyes were yellow. She was 20 weeks pregnant; her fetus was found to be normal.

The patient quickly developed full-blown liver failure due to acetaminophen poisoning. She had jaundice, bleeding, and mental status deterioration. She had a successful liver transplant 72 hours after coming to the emergency room. Her fetus initially survived the mother's surgery, but developed difficulties about 4 days later. The fetus died of brain damage 17 days after the mother's liver transplant.